Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


PEP toxicity
Dec 29, 2017

By mistake for the last 5 days I have taken tenofovir 600 mg and lamivudine 600 mg every day as pep. Now I realise my mistake and read about kidney failure due to tenofovir. What should I do now? Should I continue normal dose for the coming 23 days?

Thanks.

Response from Dr. Young

Hello and thanks for posting.

It's not clear to me that you've made a mistake in starting PEP. Post-exposure prophylaxis (PEP) is very highly effective in preventing HIV infection after possible exposure- it must be started within 72 hours of the exposure and taken with good (though probably not perfect) adherence to be effective.

Recommended PEP regimens differ from country to country, though most include the use of tenofovir and lamivudine (or emtricitabine) and usually with a third drug (here in the US, typically an integrase inhibitor such as raltegravir or dolutegravir). PEP is rarely associated with significant toxicity and while unmonitored (and usually, long-term) use of tenofovir is associated with kidney toxicity, it's generally not an issue over the short 28 days of PEP treatment (and our clinic has thousands of individuals on tenofovir for PEP, PrEP and HIV treatment).

Assuming that you had normal kidney function before you started, and especially if you don't have other kidney disease risk factors (poorly controlled high blood pressure or diabetes), it's very unlikely that you'll have problems with your tenofovir/lamivudine. If this is the case and you had an exposure that was of sufficient risk to start PEP, then I'd strongly recommend completing the 28 days treatment course.

For more information about PEP, consider reviewing these pages from the US CDC and IAPAC's AIDSInfoNet.org.

I hope that's helpful, BY


Previous
Transmission during cs
Next
10 Words or Less

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement